Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Hip pain

sandisandi Posts: 6,342
edited 06/11/2012 - 8:39 AM in Arthritis, Osteoarthritis
I've been having bilateral hip pain for months now. I have seen my PM doc for it, along with seeing him for my ongoing back issues as well.
He told me it was bursitis but when I did some reading on it, it just didn't fit the symptoms that I am having. They are constant , on going pain in both hips, closer to the groin and low side of the buttocks in the joints themselves. If I lay on either hip, it is still there and it is excruitiating is the only way to describe it.
I can't put weight on either leg when it is acting up, and the muscle spasms along with it are severe, pulling my legs up or almost locking the joints at times.
Anyway, I managed to hurt my wrist a few weeks ago and as a result went to see my GP who did an xray. It shocked all of us to find out that it is something called avascular necrosis, which is when a bone dies due to the loss of the blood supply to it. One of the bones in my wrist is dead and I am facing some type of surgery to either try to to restore the blood supply , which is unlikely at the stage it is in, or to remove the bone and do some type of fusion or some type of graft to attempt to do some damage control to the joint so that I don't wind up loosing the ability to use it. It also turns out that the symptoms that I have been having in my hips also points to it being in my hips. I am waiting to get a bilateral MRI to find out if it is there as well. If it is , depending on the severity, it means either a bone graft which doesn't always work or hip replacements at 45......I am beyond upset about this, simply because it is caused in part by prednisone and other cortisone type drugs. I have been put on cortisone or prednisone many times since my back problems started and had injections a few times too.....no one told me that this could happen nor to watch for its symptoms either.....
Anyway, it is supposed to be so rare but apparently not when it is caused by cortisone type meds. If you have taken cortisone or had injections, been on the medrol dose pak etc, it is something that you need to be mindful of..


  • Oh, I'm so sorry to hear that you're going through this after everything you've already had to deal with. I'm hoping that your hip MRI shows that this isn't the cause.

    After reading your post, I looked avascular necrosis up and here's what The Mayo Clinic says about it:

    Most cases of avascular necrosis follow trauma to the bone — for instance, a broken bone (fracture) or dislocated joint. The trauma can damage the blood vessels that deliver blood to the bone, leaving the bone without a source of oxygen and nutrients. As a result, the bone cells die, weakening the bone.

    Other common causes of avascular necrosis include:

    Corticosteroids. It isn't clear how these anti-inflammatory medications, such as prednisone, cause avascular necrosis. People who take high doses of corticosteroids for long periods of time — for instance, people with chronic illnesses such as rheumatoid arthritis and lupus — are more likely to experience avascular necrosis. Avascular necrosis is rare in people who take lower doses of corticosteroids for a short time. Corticosteroid injections — for instance, into an inflamed or arthritic joint — don't cause avascular necrosis.

    Thanks for posting this and letting the members know. I'm sure not many have heard of this and it's something to definitely keep your eyes open for.

    Take care, Sandi. And please keep us posted.
  • After everything you've gone through....

    My first thought about your hip pain was that it may be nerve related. Don't laugh - my PM doc told me that was what's causing my hip pain. But, I have rt. hip pain and rt. calf cramps (more like muscle contractions) and she seems to think these are associated with my permanent nerve damage.

    I will have my fingers and toes crossed for you, in the hopes the MRI does not indicate you have avascular necrosis at your hips...

    Thanks, though, for sharing your experience. This way, everyone who reads this and is on high doses of corticosteroids can be prepared should they have any of the symptoms associated with this side effect.

    Take care. Keep us posted?
  • RangerRRanger on da rangePosts: 805
    Hey Sandi,
    Wow, you have been thru a lot. I have severe OA throughout my body and
    was having similar hip pain symptoms I was sure my hip was wearing out.
    After an exam by by rheumatologist it was determined that my hip joint wasn't the issue. Nerve impingement in my lower back is most likely the source of my hip pain. Similar to Jeaux I will get severe muscle cramps in my calves and thighs intermittently mostly after resting or sleeping at night. With my spine continuing to collapse nerve damage is inevitable but I still feel I am lucky as compared to others here. Hope things get better for you real soon Sandi.
    Take care,
This discussion has been closed.
Sign In or Register to comment.